Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 43, NWS Las Vegas, NV

September 5, 2017Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 5, 2017, 6:02 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 88 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2017, 6:02 PM MST (01:02 UTC)
Expired
Sep 5, 2017, 7:30 PM MST
In force
88 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 60 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 6:15 PM MSTTSTM WND DMGKingman, AZTIME ESTIMATED. TRAINED SPOTTER REPORTED ONE POWER POLE DOWN NEAR N THIRD ST AND BEALE ST IN DOWNTOWN KINGMAN.
Sep 5, 6:23 PM MSTTSTM WND DMGKingman, AZAPPROXIMATELY 12000 CUSTOMERS HAVE LOST POWER IN THE KINGMAN AREA DUE TO STRONGER WINDS.
Sep 5, 7:00 PM MSTTSTM WND GST 5911 N Bullhead City, AZKATHERINES LANDING HADS REPORTS A WIND GUST TO 59 MPH ASSOCIATED WITH THUNDERSTORM OUTFLOW.
Sep 5, 7:06 PM MSTTSTM WND GST 6511 Nnw Dolan Springs, AZTHUNDERSTORM WIND GUST MEASURED BY SPOTTER. ALSO REPORTING DENSE BLOWING DUST AND SHINGLE DAMAGE TO THEIR ROOF.
Sep 5, 7:22 PM MSTTSTM WND GST 66Chloride, AZSTORM SPOTTER AZ-78 IN CHLORIDE REPORTED A PEAK WIND GUST OF 66 MPH.
Sep 5, 7:40 PM MSTTSTM WND GST 538 Sse Cottonwood Cove, NVSOUTH LAKE MOHAVE BUOY REPORTED A PEAK WIND GUSTS TO 53 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
3383 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS55 KVEF 060102
SVRVEF
AZC015-NVC003-060230-
/O.NEW.KVEF.SV.W.0043.170906T0102Z-170906T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
602 PM PDT TUE SEP 5 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mohave County in northwestern Arizona...
  South central Clark County in southern Nevada...

* Until 730 PM PDT/730 PM MST/

* At 601 PM PDT/601 PM MST/, severe thunderstorms were located along
  a line extending from near Pierce Ferry And Antares Roads to 6
  miles northwest of New Kingman-Butler to near Wild Cow Campground,
  moving west at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bullhead City, Kingman, Katherine Landing, Oatman, Pierce Ferry 
  And Antares Roads, Golden Valley, Dw Ranch Road, Packsaddle 
  Campground, Chloride, Dolan Springs, Cottonwood Cove, Hualapai 
  Mountain Park, Lake Mead National Recreation Area, Hualapai Peak 
  and Willow Beach.

This includes Interstate 40 in Arizona between mile markers 26 and
63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mohave, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3590 11480 3532 11476 3519 11461 3519 11453
      3488 11429 3484 11364 3529 11389 3584 11397
TIME...MOT...LOC 0101Z 093DEG 18KT 3576 11419 3530 11413 3504 11397 

HAIL...<.75IN
WIND...60MPH
 
$$

Wolcott
2 follow-up statements
541 
WWUS55 KVEF 060117
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
617 PM PDT TUE SEP 5 2017

AZC015-NVC003-060230-
/O.CON.KVEF.SV.W.0043.000000T0000Z-170906T0230Z/
Mohave AZ-Clark NV-
617 PM PDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
PDT/730 PM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTH CENTRAL CLARK
COUNTIES...

At 611 PM PDT/611 PM MST/, severe thunderstorms were located along a
line extending from near Pierce Ferry And Antares Roads to near New
Kingman-Butler to 11 miles south of Wild Cow Campground, moving west
at 15 to 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. Winds ahead of 
         the storms may cause damage and significant waves on Lake 
         Mohave. In addition, areas of blowing dust and low 
         visibility may create dangerous driving conditions in the 
         area.

Locations impacted include...
Kingman, Bullhead City, Oatman, Golden Valley, Chloride, Dolan 
Springs, Hualapai Mountain Park, Hualapai Peak, Lake Mead National 
Recreation Area including Lake Mohave, Cottonwood Cove, Katherine 
Landing, and Willow Beach.

This includes the following roads...Interstate 40 in Arizona between 
mile markers 26 and 63. Highway 93 between Kingman and Willow 
Beach, Pierce Ferry Road, Antares Road, and Dw Ranch Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mohave, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Strong winds ahead of the storms 
will create dangerous waves on the lake. Move to safe shelter now! 
Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3590 11480 3532 11476 3519 11461 3519 11453
      3488 11429 3484 11364 3529 11389 3584 11397
TIME...MOT...LOC 0111Z 106DEG 12KT 3577 11404 3534 11406 3490 11388 

HAIL...<.75IN
WIND...60MPH
 
$$

Wolcott
453 
WWUS55 KVEF 060228
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
728 PM PDT TUE SEP 5 2017

AZC015-NVC003-060237-
/O.EXP.KVEF.SV.W.0043.000000T0000Z-170906T0230Z/
Mohave AZ-Clark NV-
728 PM PDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND SOUTH
CENTRAL CLARK COUNTIES WILL EXPIRE AT 730 PM PDT/730 PM MST/...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Mohave County along the Colorado River Valley from Lake Mead to 
Mohave Valley.

LAT...LON 3590 11480 3532 11476 3519 11461 3519 11453
      3488 11429 3484 11364 3529 11389 3584 11397
TIME...MOT...LOC 0227Z 093DEG 18KT 3579 11449 3536 11451 3492 11433 

$$

Wolcott

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:55 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 5, 2:55 PM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
255 PM PDT Tue Sep 5 2017

.SYNOPSIS...Isolated to scattered showers and thunderstorms are
expected through this evening and again Wednesday afternoon and
evening. The area of focus for thunderstorms will be northwest
Arizona and Southern Nevada. After a brief push of drier air
Thursday, a surge of monsoon moisture will increase rain chances
across the southern Great Basin and Mojave Desert Friday and
Saturday. Temperatures will drop down to below normal by Friday and
Saturday.
&&

.SHORT TERM...today through Thursday

Low grade monsoon pattern still in place today and will persist
through Wednesday with high pressure persisting over Utah. The
resultant east to southeast flow will keep just enough moisture and
instability over the area for isolated to scattered thunderstorms
mainly over southern Nevada and northwest Arizona. Temperatures will
remain a little above normal. A shortwave trough will push northeast
through northern California Wednesday night and Thursday which will
push some drier air into the area, limiting thunderstorm chances
Thursday to mainly Mohave County and portions of Lincoln County.
This feature will also cause an increase in southerly winds with
breezy conditions likely over much of the forecast area.

.LONG TERM...Friday through Tuesday.

Friday and Saturday should see increasing thunderstorm coverage
along with the potential for more extensive heavy rain than the past
couple weeks as tropical moisture off the coast of west central
Mexico is tapped and drawn up into our region. A large closed low is
forecast to be spinning off the central California Coast Friday and
the resulting enhanced southerly flow between it and an area of high
pressure centered over New Mexico will be favorable for pulling deep
moisture our way. The ECMWF and GFS solutions are both in fairly
good agreement with this scenario and the GFS brings precipitable
water values around 1.5 inches up the Colorado River Valley into
southern Nevada Friday night and Saturday. The closed low is
forecast to dig a little closer to southern California by Saturday
which would put much of our forecast area near the northeast
quadrant of the low where diffluence would favor broad upward
forcing and favor some storm training in moderate southerly steering
flow.

POP values were increased to the 30-40 percent range across southern
Nevada and northwest Arizona Friday the expanded to the west and
northwest across San Bernardino and Inyo counties Saturday. However,
it appears dry air will remain over the southern Sierra and Owens
Valley. There will still be lingering moisture Sunday, but much of
the deeper moisture is forecast to be lifted away from our region
early next week and replaced by dry southwest flow as the coastal
low slowly moves toward northern California and works its way
inland. High temperatures were also lowered Friday into the weekend
with the moisture increase then highs climb early next week as drier
air spreads overhead and the ridge shifts more over Arizona and Utah.
&&

.AVIATION...For McCarran...Generally, winds should remain light and
diurnal through most of the forecast period. Scattered showers and
thunderstorms are possible within all corridors this afternoon and
the early evening, with the better chances in the Peach Springs and
Mormon Mesa corridors. With scattered chances across much of the
region today, various outflow scenarios could make it to the Las
Vegas valley, which would create erratic and gusty winds. Confidence
remains low on the magnitude and direction of these outflow winds
for today, but could likely favor a southerly direction. There also
exists a slight chance of showers and thunderstorms overnight in the
valley, including the terminal. Ceilings should remain above 15 kft
with the potential of slightly lower ceilings with any storm
activity.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms are possible across
much of the region this afternoon and evening, with highest chances
across the Mohave County and along the higher terrain. Gusty outflow
winds will be the primary concern with any thunderstorm activity
that develops this afternoon and evening. Otherwise, light diurnal
winds are expected. SCT to BKN above 15kft through the forecast
period with slightly lower ceilings associated with nearby storm
activity. The rest of the region will see generally light diurnal
winds with FEW to SCT above 14kft.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Harrison
AVIATION...Kryston
LONG TERM...Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:04 PM MSTSevere Thunderstorm WarningVEFMohave41 min
Sep 5, 7:12 PM MSTSevere Thunderstorm WarningVEFMohave63 min
Sep 5, 7:26 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Sep 6, 2:41 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.